Texas, 2022

High Wind in Texas, December 31, 2022

December 31, 2022 · NWS MAF · 2 events in 2 counties and zones

A deep trough approaching the southern Great Plains brought westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep trough approaching the southern Great Plains brought westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 31, 5:27 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Dec 31, 5:27 AM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
527 AM CST Sat Dec 31 2022

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 319 AM CST Sat Dec 31 2022

Temperatures across the region will remain on the mild side
tonight with lows ranging from the 30s to near 40 along and
north of I-20 and across the higher elevations of SW TX. The rest
of the region will dip into the 40s, but a fast recovery is
expected this afternoon thanks to a prevailing west to southwest
flow ushering in a primed downsloping wind. Thermal ridge
alignment over the southern and eastern portions of our CWA will
allow for highs this afternoon to quickly ramp up into the 70s
with even some 80s possible along the RGV today. The bigger story
today will be the windy conditions forecast across much of the
forecast area thanks to a tightening height gradient from a quick
moving shortwave driving southeast across NM, eventually passing
to our north later in the period.

Hi-res ensemble guidance and regional MOS products are pegging a
pretty stout high wind event across the Guadalupes thanks to
elevated mid-level flow at 700mb and prevailing gap flow across
GDP that will allow for localized wind maxima this morning and
afternoon before settling sometime later this evening as the
shortwave passes to the northeast. Surrounding plains will be
under the gun for elevated wind potential as well with the mean
wind field on the HREF (Hi-res ensemble) showing an areal extent
of advisory level winds with borderline high winds over the Davis
Mtns above 6200'. The previous High Wind Warning was maintained
from previous forecast cycle, but have made the decision to move
up the warning to 09z due to high winds making an appearance early
at both GDP and the Pine Springs Mesonet over the past hr.
Surrounding plains in Eddy, Culberson, and Reeves, as well as the
Davis Mtns/Foothills will be in an advisory for later this AM
through the afternoon hrs as wind gusts up to 55 mph will be
possible during peak mixing, coinciding well with the mid-level
jet max aligned overhead.

Winds will decay for all locales later this evening, bringing a
fairly benign forecast to help ring in the New Year. Lows will
trend mild once again for New Year's morning with widespread 40s
expected. Daytime temperatures on Sunday will be very warm with
U60s to 70s encompassing almost the entire forecast area. Outside
some breezy winds, this will feel almost like a spring day for
many with partly sunny skies which will be great for any outdoor
activities to help bring in 2023.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 319 AM CST Sat Dec 31 2022

Windy will be the word to sum up the first part of the extended,
beginning late Sunday night. A deepening trough to the west of the
area will begin to develop a subtle negative tilt as it progresses
across the Four Corners Region Sunday night into Monday. While
the core of this low/trough will pass to the north of the region,
an accompanying surface low will develop over southeastern
Colorado and move eastward, yielding increasingly windy conditions
as early as Monday morning. Windy conditions will first develop
over the higher terrain of the Guadalupe and Delaware Mountains,
then expand eastward and southward across much of the area through
Monday afternoon. Some discrepancies remain among guidance
regarding the timing of this trough and its attendant jet, though
by Monday afternoon, breezy to very windy conditions are likely
areawide. Rain chances with this trough are paltry, with showers
possible west of the Pecos River Sunday night into Monday
associated with increasing ascent ahead of the trough and its
Pacific front. The ECMWF attempts to generate light QPF over the
Permian Basin Monday afternoon, but this solution is an outlier.
Despite that, if precipitation were to develop, high- based
showers/virga bombs would be probable, which would yield a
potential significant uptick in winds on a localized scale Monday
afternoon. The aforementioned Pacific front will sweep across the
region Monday afternoon into Monday evening, yielding not only
increased winds, but also a noticeable cooldown from Sunday's warm
temperatures, with highs in the 50s west to 60s east.

The trough will progress across the Plains Monday night with broad
troughing developing across the CONUS in its wake, with yet
another shortwave progged to skirt north of the region Tuesday.
This second shortwave will maintain the tight pressure gradient
over the area as well as a pronounced mountain wave signature over
the Guadalupe Mountains through Tuesday night. Winds are still on
target to finally diminish during the day Wednesday as the large-
scale trough shifts to the east ahead of brief midlevel ridging
progged to develop Thursday into Friday. Despite the prolonged
high winds expected across the Guadalupe and Delaware Mountains
Monday through Wednesday (and intermittent high winds expected
across the Davis Mountains during that same time frame), have
foregone the issuance of any headlines at this time, given some
existing uncertainties regarding the timing of the trough and
shortwaves. Advisory conditions are also expected across the
plains in this setup, with these winds likely to cause widespread
impacts, particularly for high profile vehicles and aircraft
flying in the vicinity of the higher terrain. Those with travel
plans early next week after the New Year's holiday should start
preparing accordingly.

Aside from the windy conditions Monday through Wednesday and the
brief window of possible precipitation Sunday night into Monday,
the remainder of the extended is fairly quiet. Temperatures will
remain within a degree or two of normal Monday through Friday,
with highs each day in the 50s and 60s for most. Overnight lows
will also largely remain above freezing, save for the higher
terrain, with the exception of Wednesday night when a weak cold
front looks to move through the area in the wake of the departing
trough. In the longer term, the pattern looks to remain
progressive, which will largely serve to keep any cold, Arctic air
well to the north of the area and temperatures near or above
normal through next weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Sat Dec 31 2022

VFR prevailing next 24 hrs. Winds W/SW thru TAF cycle with
increasing gusts after 17z at all terminals. Gusts 20-30kts common
from 18-00z before slow decay. Increased turbulence for KCNM
beyond 16z due to Mtn wave formations to the west. Decreasing
turbulence expected after 06z/01.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  47  75  51 /   0   0   0   0
Carlsbad                 67  48  70  43 /   0   0   0  20
Dryden                   73  46  74  49 /   0   0   0   0
Fort Stockton            74  48  78  49 /   0   0   0   0
Guadalupe Pass           56  43  63  39 /   0   0   0  30
Hobbs                    68  44  69  43 /   0   0   0  10
Marfa                    65  37  70  38 /   0   0   0   0
Midland Intl Airport     70  48  73  49 /   0   0   0   0
Odessa                   70  48  73  49 /   0   0   0   0
Wink                     70  45  74  45 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 PM CST /8 PM MST/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Reeves County Plains-Van Horn and Highway
     54 Corridor.

NM...High Wind Warning until 8 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
     for Eddy County Plains.

&&

SHORT TERM...87
LONG TERM....84
AVIATION...87
Hazardous weather outlook, Dec 31, 3:18 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CST Sat Dec 31 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
318 AM CST Sat Dec 31 2022 /218 AM MST Sat Dec 31 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through early this evening.

A Wind Advisory is in effect for the Eddy County Plains, most of
Culberson County, Reeves County, the Davis Mountains, and Davis
Mountains Foothills from this morning through late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Windy to very windy conditions are possible across a large portion
of the region Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 31, 10:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 31, 4:19 PM CST to 7:16 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072240, 1072241.